Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 249, NWS Huntsville, AL

July 12, 2011Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2011, 3:06 PM CDT for Madison County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 3:06 PM CDT (20:06 UTC)
Expired
Jul 12, 2011, 3:34 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2386 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:16 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 12, 2:16 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT TUE JUL 12 2011

...VERY HOT CONDITIONS CONTINUE TODAY AND TOMORROW...

.SYNOPSIS...VERY HOT AND HUMID CONDITIONS CONTINUE TO PLAGUE THE
AREA UNDERNEATH THE INFLUENCE OF A STRONG RIDGE CENTERED OVER THE
SOUTHEAST.

MEANWHILE, A BROAD WAVE LOCATED FROM N MI TO THE EASTERN PORTIONS OF
QUEBEC IS CURRENTLY RIDING UP AND OVER THE RIDGE. IN ADDITION,
ANOTHER TROUGH IS CURRENTLY MOVING SLOWLY ONSHORE OVER THE PACIFIC
NORTHWEST.

OVER THE TN VALLEY, SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
MAINLY OVER NW AL. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
WITH LOCALIZED FLASH FLOODING, FREQUENT LIGHTNING, AND GUSTY TO
DAMAGING WINDS.

&&

.DISCUSSION...AFTER A VERY HOT DAY, SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE THIS EVENING. IN FACT, SOME OF THE STORMS MAY
LINGER LATER INTO THE EVENING (POSSIBLY INTO THE OVERNIGHT) GIVEN
THE DELAY IN COOLING THIS TIME OF YEAR AND VARIOUS OUTFLOW
BOUNDARIES. ADDED PATCHY DENSE FOG DURING THE OVERNIGHT HOURS WITH
THE EXPECTED RAINFALL (ESPECIALLY OVER NE AL) AND THE ALREADY VERY
HUMID CONDITIONS.

THE RIDGE HAS BEGUN RETREATING TOWARDS THE WEST AS SHOWN BY AN
AMPLIFICATION OF THE RIDGE OVER THE WESTERN STATES. WITH THE RETREAT
OF THE RIDGE, A MID TO UPPER LEVEL LOW CURRENTLY OVER OK AND
CROSSING INTO MO/KS IS EXPECTED TO MEANDER AROUND THE RIDGE OVER
AR/MS/LA. WITH THE CLOSE PROXIMITY OF THIS LOW, WILL KEEP CHC OF
SHOWERS AND THUNDERSTORMS FOR ALL OF TOMORROW AND EXTEND INTO THE
WEEKEND. IN ADDITION TO THE MOVEMENT OF THIS LOW, A WEAK SFC 'COLD'
FRONT LOOKS TO PUSH TOWARDS THE AREA FROM THE N/NW LATER WEDNESDAY
AFTERNOON/EVENING. WITH THE COPIOUS AMOUNT OF MOISTURE FROM THE
TROPICAL AIR MASS IN PLACE ALONG WITH INVERTED V SOUNDING PROFILE,
ANY STORMS THAT FORM WILL HAVE VERY HEAVY RAINFALL AND THE POTENTIAL
FOR MICROBURSTS. WITH THE LACK OF WIND SHEAR (FAIRLY TYPICAL
THIS TIME OF YEAR) AND LIGHT FLOW ALOFT, ANY STORMS WILL BE SLOW TO
MOVE. FURTHER, A LOCALIZED FLASH FLOOD THREAT WILL EXIST. DESPITE THE
CHC FOR THUNDERSTORMS, STILL EXPECTING TEMPS TO SOAR INTO THE MID
90S WHICH WITH THE HIGH DEWPOINTS WILL MEAN THAT A HEAT ADVISORY IS
STILL WARRANTED FOR AREAS WEST OF INTERSTATE 65 OVER NW AND NORTH
CENTRAL AL.

IF CLOUDS ARE ABLE TO CLEAR OR BREAK ON WEDNESDAY NIGHT, COULD HAVE
MORE WIDESPREAD FOG, BUT HAVE NOT ADDED FOG AT THIS TIME GIVEN THE
POSSIBILITY OF SLIGHTLY DRIER DEWPOINTS COMING BEHIND THE FRONT.

WITH THE RETREAT OF THE RIDGE AND SOMEWHAT COOLER TEMPS BEHIND THE
FRONT (UNDERNEATH NW FLOW ALOFT), TEMPS ON THURSDAY AND FRIDAY WILL
BE SOMEWHAT COOLER, BUT WILL STILL BE IN THE LOW 90S. THEN, DUE TO
THE MOVEMENT OF THE RIDGE WESTWARD, THE GFS/ECMWF IS INDICATING THE
POSSIBILITY OF CAD OVER THE APPALACHIANS ON SATURDAY AND ESPECIALLY
ON SUNDAY. WHAT THIS WILL MEAN IS THAT COOLER AND DRIER AIR MAY
ADVECT OVER THE AREA OVER THE WEEKEND WHICH WOULD SEND SOME WELCOME
RELIEF FROM THE HEAT. WE COULD SEE UPPER 80S TO LOW 90S WITH
DEWPOINTS IN THE MID 60S IF THE GFS IS RIGHT ON SUNDAY. THUS, HAVE
LOWERED TEMPS SLIGHTLY DURING THE WEEKEND. STILL THINK THERE COULD
BE ISOLATED AFTERNOON THUNDERSTORMS ON BOTH DAYS. HOWEVER, AM NOT
AS CONFIDENT OF THUNDERSTORMS DURING THE OVERNIGHT HOURS.

ONE THING THAT IS DIFFICULT TO ASCERTAIN DURING THE THURSDAY TO
SUNDAY TIMEFRAME IS WHETHER ONE OF THE MCS' ORIGINATING FROM THE
MIDWEST WILL DROP RAPIDLY TOWARDS THE SE. THE MODELS DO NOT HAVE ANY
CONSISTENCY ON THIS SCENARIO.

THE RIDGE IS EXPECTED TO BUILD WESTWARD FROM THE WESTERN ATLANTIC
TOWARDS THE SOUTHEAST US FOR MONDAY AND TUESDAY WHICH WILL LIKELY
MEAN A RETURN OF SOUTHEASTERLY FLOW AND VERY HOT AND HUMID
CONDITIONS. WITH THE RIDGE EXPECTED TO BE ALMOST ON TOP OF THE AREA,
HAVE KEPT MENTION OF THUNDERSTORMS DURING THE DAY, BUT HAVE REMOVED
IT DURING THE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    79  95  75  95  74 /  20  40  40  40  20
SHOALS        78  96  74  95  74 /  20  50  40  40  20
VINEMONT      77  93  74  93  74 /  20  40  40  40  20
FAYETTEVILLE  77  92  73  93  73 /  20  40  40  40  20
ALBERTVILLE   74  93  72  94  73 /  20  40  40  40  20
FORT PAYNE    74  93  72  95  72 /  20  40  40  40  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON...MARSHALL.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

     HEAT ADVISORY FROM 9 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

SL.77
Hazardous weather outlook, Jul 12, 10:57 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT TUE JUL 12 2011

ALZ001>010-016-TNZ076-096-097-131015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1057 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA.  ELSEWHERE IN NORTHEAST ALABAMA
AND SOUTHERN MIDDLE TENNESSEE...HEAT INDEX VALUES WILL REACH THE
105 TO 110 DEGREE RANGE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SUDDEN LIGHTNING STRIKES WILL OCCUR WITH THESE FAST DEVELOPING
STORMS.  IN ADDITION...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY
DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HEAT INDEX VALUES ARE EXPECTED TO REACH THE 105 TO 110
DEGREE RANGE AGAIN ON WEDNESDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY.  A FEW
OF THESE STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

DAILY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE FROM FRIDAY THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED.

KULA

In the hours before

Special weather statement, Jul 12, 12:59 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT TUE JUL 12 2011

ALZ009-010-TNZ076-097-121900-
JACKSON-DEKALB-MOORE-FRANKLIN TN-
1259 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPID THUNDERSTORM DEVELOPMENT...

AT 1255 PM CDT...DOPPLER WEATHER RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING ACROSS THE AREA. THESE STORMS WILL INTENSITY
RAPIDLY...AND BECOME CAPABLE OF FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
GUSTY WINDS.

SUDDEN LIGHTNING WILL DEVELOP WITH THESE STORMS...AND BECOME
FREQUENT. THOSE OUTDOORS...ESPECIALLY ON WATER...SHOULD MOVE ONSHORE
AND INTO A SAFE SHELTER NOW BEFORE STORMS ARRIVE OR DEVELOP AT YOUR
LOCATION.

KULA
Special weather statement, Jul 12, 1:27 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT TUE JUL 12 2011

ALZ009-121900-
JACKSON-
127 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST JACKSON COUNTY UNTIL
200 PM CDT...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR NEAR JASPER...MOVING SOUTH
AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LONG ISLAND.
  BRIDGEPORT.
  HIGDON...FABIUS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3485 8560 3482 8563 3481 8564 3481 8589
      3499 8580 3499 8560 3498 8560 3492 8559
      3489 8558 3486 8558
TIME...MOT...LOC 1827Z 013DEG 8KT 3500 8565

KULA!
Special weather statement, Jul 12, 1:53 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT TUE JUL 12 2011

ALZ010-121930-
DE KALB-
153 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 230
PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 10 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTH AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SYLVANIA.
  HAMMONDVILLE...VALLEY HEAD.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3444 8582 3459 8585 3463 8578 3470 8573
      3471 8565 3450 8555
TIME...MOT...LOC 1853Z 345DEG 3KT 3460 8573

KULA
Special weather statement, Jul 12, 2:38 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT TUE JUL 12 2011

ALZ006-122045-
MADISON-
238 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 345 PM
CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTH
HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.  RAINFALL OF 1 TO 2 INCHES
WITHIN AN HOUR ARE LIKELY IN LOCAL AREAS...WHICH COULD RESULT IN
BRIEF MINOR STREET FLOODING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BROWNSBORO.
  BROWNSBORO.
  HADEN.
  HAMPTON COVE...FARLEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3483 8633 3481 8634 3479 8633 3475 8634
      3473 8636 3463 8636 3462 8633 3453 8633
      3453 8652 3455 8655 3458 8657 3458 8660
      3464 8669 3480 8662
TIME...MOT...LOC 1938Z 324DEG 3KT 3469 8657

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:48 AM CDTHeat AdvisoryHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more38 hr
Jul 12, 1:43 PM CDTSevere Thunderstorm WarningHUNJackson32 min
Jul 12, 1:53 PM CDTSpecial Weather StatementHUNDeKalb37 min
Jul 12, 2:03 PM CDTSevere Thunderstorm WarningHUNDeKalb27 min
Jul 12, 2:11 PM CDTFlash Flood WarningHUNJackson90 min
Jul 12, 2:36 PM CDTFlash Flood WarningHUNDeKalb64 min
Jul 12, 2:38 PM CDTSpecial Weather StatementHUNMadison67 min
Jul 12, 3:29 PM CDTSevere Thunderstorm WarningHUNJackson31 min
Jul 12, 3:50 PM CDTSpecial Weather StatementHUNMarshall25 min
Jul 12, 4:05 PM CDTSpecial Weather StatementHUNMadison40 min
Jul 12, 4:35 PM CDTSpecial Weather StatementHUNLimestone40 min
Jul 12, 4:39 PM CDTSpecial Weather StatementHUNCullman, Morgan36 min
Jul 12, 4:42 PM CDTSevere Thunderstorm WarningHUNLimestone33 min
Jul 12, 5:09 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan21 min
Jul 12, 5:13 PM CDTSpecial Weather StatementHUNCullman47 min
Jul 12, 6:00 PM CDTSpecial Weather StatementHUNCullman30 min
Jul 12, 3:13 PM CDTSpecial Weather StatementHUNFranklin47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.